Sunday, August 14, 2011

Day 37: NorthStar Lamotrigine Side Effects

I spent all last week bitching about it, but in case you missed all that, my lamictal titration was interrupted by a change in generic brands, from Teva to NorthStar.  Back when I first started lamictal, my pdoc told me that generic lamotrigine  can vary significantly in bioavailability.  Teva lamotrigine, he explained, is the only generic that's remotely equivalent to brand-name lamotrigine.  The pills made by other manufacturers can have up to 20% less of the medication in them.

I spent all last week on NorthStar lamotrigine.  Allegedly, I was taking 75 mgs a day.  My psychiatrist wonders if my body was getting any of the med at all.  It was doing bugger-all for my mood, but there still seemed to be side effects.  Here's what I noticed:



GI Symptoms:  Some nausea and stomach pain, some constipation, and generally feeling digestively weird

Urinary symptoms:  At times, I felt like I really had to pee, and then I'd go to the bathroom and nothing would happen.  This could have something to do with Zoloft discontinuation though (it's sometimes used to treat bedwetting, for some reason).

Sleep:  Sometimes it was easier to sleep, sometimes it was harder.  Getting up in the morning was definitely harder.

Muscle stiffness:  My muscles were more painful this week, with more delayed onset muscle stiffness after workouts.  Paradoxically, I seemed more flexible rather than less, to the point where I gave myself a minor tear in both hamstrings by overstretching (just because you are that flexible doesn't mean you can't injure yourself.  Go figure).

Bruxism/teeth-grinding:  I've ground my teeth my whole life, whether I was on or off medications.  Last month, my teeth-grinding had come down to nearly nothing.  What bliss is was to wake up without my jaw clenched!  Last week, the teeth-grinding returned.  I hope it goes away again now that I'm back on the Teva.

Weight gain:  There were no changes to my exercise or dietary routine last week, but I gained 3 lbs.  My pants feel annoyingly tight, and I seem bloated.  This damn well better go away.

So there you have it.  GI problems, teeth-grinding, muscle stiffness, weight gain, and trouble urinating.  All that, and a decisive worsening worsening of mood.  Northstar lamotrigine gets a decisive thumbs down.

2 comments:

  1. I have been taking Teva Brand lamotrigine for ove three year 200mg per day with good results. Rite Aid has swithed from Teva to Northstar. I have not responed to it very well at all and my depresion has come back. Iam now looking for Pharmacies that carry the Teva Brand.

    ReplyDelete
  2. The pharmacist at my local Walgreens said that Teva was the brand that they buy. I'm sure they get a huge bulk discount for distributing it nationwide, so I would defnitely check them out.

    I really can't believe the fact that Northstar and Teva, drugs that have such completely different efficacy, are allowed to be marketed as the same med. FDA FAIL on that one.

    Northstar can be pretty bad stuff -- another commenter wrote about his spouse getting stuck with the stuff and winding up in the hostpital.

    ReplyDelete

What are your thoughts? Talk amongst yourselves!